Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 19, NWS Pocatello, ID

June 30, 20166 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 30, 2016, 3:42 PM MDT for 6 counties in Idaho. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2016, 3:42 PM MDT (21:42 UTC)
Expired
Jun 30, 2016, 4:30 PM MDT
In force
48 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:00 PM MDTTSTM WND GST 456 Nw Atomic City, IDINL PUZZLE MESONET SITE.
Jun 30, 4:00 PM MDTTSTM WND GST 5111 Wsw Atomic City, IDBIG SOUTHERN BUTTE MESONET SITE.
Jun 30, 4:05 PM MDTTSTM WND GST 4312 Nw Atomic City, IDLOST RIVER REST AREA MESONET SITE.
Jun 30, 4:05 PM MDTTSTM WND GST 48Atomic City, IDATOMIC CITY MESONET SITE.
Jun 30, 4:10 PM MDTTSTM WND GST 529 Nw Atomic City, IDINL CENTRAL FACILITIES MESONET SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.7 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-559 J/kg
Mixed-layer LCL
2801 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS55 KPIH 302142
SVRPIH
IDC005-011-013-019-023-077-302230-
/O.NEW.KPIH.SV.W.0019.160630T2142Z-160630T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
342 PM MDT THU JUN 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  NORTHERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BUTTE COUNTY IN CENTRAL IDAHO...
  WESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 430 PM MDT

* AT 340 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THE LEADING EDGE OF OUTFLOW WINDS FROM THESE STORMS WAS
  LOCATED ALONG A LINE EXTENDING FROM NEAR SOUTHEAST INL TO 9 MILES
  SOUTHWEST OF ATOMIC CITY TO 16 MILES SOUTHEAST OF CRATERS OF THE
  MOON...AND MOVING SOUTHEAST AT 35 MPH. THESE STORMS HAVE A HISTORY
  OF PRODUCING 60 MPH WINDS AND MINOR WIND DAMAGE IN ARCO. 

* LOCATIONS IMPACTED INCLUDE...
  BLACKFOOT...AMERICAN FALLS RESERVOIR...ABERDEEN...FIRTH...
  ATOMIC CITY...SOUTHWEST INL...FORT HALL BUFFALO LODGE...
  SPRINGFIELD...CENTRAL INL...TABER...ROCKFORD...MORELAND...
  PINGREE...ROSE...FORT HALL EAGLE LODGE...GROVELAND...
  BIG SOUTHERN BUTTE...WAPELLO...COXS WELL AIRPORT AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS!
 
&&

LAT...LON 4331 11218 4294 11254 4283 11306 4334 11337
      4353 11314 4376 11302
TIME...MOT...LOC 2140Z 323DEG 29KT 4358 11273 4334 11294 4327 11328 

$$

JKEYES
2 follow-up statements
719 
WWUS55 KPIH 302206
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
406 PM MDT THU JUN 30 2016

IDC005-011-013-019-023-077-302230-
/O.CON.KPIH.SV.W.0019.000000T0000Z-160630T2230Z/
BINGHAM ID-POWER ID-BLAINE ID-BANNOCK ID-BUTTE ID-BONNEVILLE ID-
406 PM MDT THU JUN 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR WESTERN BINGHAM...NORTHERN POWER...EAST CENTRAL BLAINE...
NORTHWESTERN BANNOCK...SOUTHEASTERN BUTTE AND WESTERN BONNEVILLE
COUNTIES...

AT 404 PM MDT...DOPPLER RADAR AND MESONET OBSERVATIONS INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THE LEADING EDGE OF THESE OUTFLOW WINDS WERE LOCATED
ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF SOUTHEAST INL TO 11
MILES SOUTHWEST OF TABER TO 24 MILES NORTHWEST OF ABERDEEN... MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
BLACKFOOT...AMERICAN FALLS RESERVOIR...ABERDEEN...FIRTH...
ATOMIC CITY...SOUTHWEST INL...FORT HALL BUFFALO LODGE...
SPRINGFIELD...CENTRAL INL...TABER...ROCKFORD...MORELAND...PINGREE...
ROSE...FORT HALL EAGLE LODGE...GROVELAND...BIG SOUTHERN BUTTE...
WAPELLO...COXS WELL AIRPORT AND STERLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS UP TO 65 MPH AND
MINOR WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 4331 11218 4294 11254 4283 11306 4334 11337
      4353 11314 4375 11302
TIME...MOT...LOC 2204Z 313DEG 22KT 4348 11254 4323 11281 4315 11322 

$$

JKEYES
077 
WWUS55 KPIH 302223
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT THU JUN 30 2016

IDC005-011-013-019-023-077-302232-
/O.EXP.KPIH.SV.W.0019.000000T0000Z-160630T2230Z/
BINGHAM ID-POWER ID-BLAINE ID-BANNOCK ID-BUTTE ID-BONNEVILLE ID-
423 PM MDT THU JUN 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BINGHAM...NORTHERN
POWER...EAST CENTRAL BLAINE...NORTHWESTERN BANNOCK...SOUTHEASTERN
BUTTE AND WESTERN BONNEVILLE COUNTIES WILL EXPIRE AT 430 PM MDT...

STORMS AND OUTFLOW WINDS HAVE WEAKENED AND THEREFORE THE WARNING
WILL EXPIRE. GUSTS OF 40 TO 50 MPH ARE ONGOING WITH SOME BLOWING
DUST POSSIBLE. 

LAT...LON 4331 11218 4294 11254 4283 11306 4334 11337
      4353 11314 4375 11302
TIME...MOT...LOC 2221Z 323DEG 29KT 4348 11254 4323 11281 4315 11322 

$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:05 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 2:05 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
205 PM MDT THU JUN 30 2016

.SHORT TERM...Tonight through Saturday. Storms continue today
mainly higher elevations. Have already seen a few storms approach
severe limits for hail but most storms expected to remain below
that with small hail and gusty winds due to high bases and
generally dry character. Isolated convection does look to linger
after sunset and past 06Z but do expect a break by sunrise.
Another round expected Friday afternoon but weaker and less
widespread. Airmass does appear to warm and dry through most
levels of the soundings even though surface dew points remain
similar to today. The expected warming aloft may be enough to shut
down any potential instability and limit convection development.
By Saturday even surface dew points appear to have lessened. Thus
have left drying trend for PoP forecasts alone.

.LONG TERM...Saturday night through Thursday. Ridge axis remains
over SE Idaho but trough strengthening over PacNW states and BC
Canada early in the period. Weak leading shortwave shifts along
the international border Saturday night followed by slightly
stronger shortwave Sunday afternoon. 2nd feature could be enough
to spark isolated convection but of greater concern is the
increased winds through the central mountains and Snake Plain.
These conditions continue with broad trough along coast and ridge
axis to the east. Stronger shortwave shifts through the PacNW
Wednesday. Airmass still dry at that point so any convection
should remain quite isolated through the first half of the week
though winds each afternoon could remain breezy to windy at times.
DMH

&&

.AVIATION...On-going convection will see some intensification this
afternoon, but forecast soundings indicating mid-level warming
during the afternoon hours which may help put a cap on convection.
Mesoscale models such as the HRRR and local WRF taking what
instability there is and producing isolated convection with 20 to 30
kt outflows. There remains uncertainty on if/when convection will
occur and where. Keeping afternoon/early evening VCTS at all sites
and will continue to monitor convective trends. Hinsberger

&&

.FIRE WEATHER...Dry thunderstorms remains a concern for the
afternoon/evening hours. WV imagery suggests drier air moving into
the area from the west, however additional clearing throughout the
day may be more supportive of more vigorous, though isolated,
convection. Outflows from the stronger storms could reach 30 to 40
mph as indicated by HRRR and local WRF simulations. There is some
degree of uncertainty as to where the development will occur. Drier
conditions will begin tomorrow as continued westerly flow aloft
ushers in dry mid-level air. Any thunderstorm development will be
brief and have very isolated coverage.

Looking ahead to the weekend and beyond, winds on Saturday will
begin to increase through the day to around 15 to 20 mph and minimum
humidities right around 15 percent in the Snake Plain and adjacent
valleys. Warm and dry conditions are expected to persist until an
upper disturbance approaches the area from the west on Thursday.
Hinsberger

&&

.PIH Watches/Warnings/Advisories...
None.
&&

In the hours before

Special weather statement, Jun 30, 1:55 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
155 PM MDT THU JUN 30 2016

IDZ018-032-302030-
SAWTOOTH MOUNTAINS ID-LOST RIVER/PASHIMEROI ID-
155 PM MDT THU JUN 30 2016

...HALF INCH HAIL AFFECTING SOUTHEASTERN CUSTER AND WEST CENTRAL
BUTTE COUNTIES UNTIL 230 PM MDT...

AT 153 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF MACKAY RESERVOIR...MOVING EAST AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM...WHICH COULD ALSO
COVER THE GROUND.

LOCATIONS IMPACTED INCLUDE...
MACKAY...DARLINGTON AND COPPER BASIN AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4379 11392 4396 11386 4392 11333 4365 11343
TIME...MOT...LOC 1953Z 284DEG 25KT 4386 11379

JKEYES
Special weather statement, Jun 30, 2:32 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
232 PM MDT THU JUN 30 2016

IDZ019-020-032-302115-
UPPER SNAKE RIVER PLAIN ID-LOST RIVER/PASHIMEROI ID-
UPPER SNAKE HIGHLANDS ID-
232 PM MDT THU JUN 30 2016

...WINDS OVER 40 MPH AND SMALL HAIL AFFECTING NORTHWESTERN
JEFFERSON...SOUTHEASTERN CUSTER...SOUTHWESTERN CLARK AND BUTTE
COUNTIES UNTIL 315 PM MDT...

AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES NORTHEAST OF
MACKAY TO NEAR DARLINGTON TO GROUSE...AND MOVING EAST-SOUTHEAST AT
25 MPH.

WINDS OVER 40 MPH AND SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS.
THE WIND THREAT SHOULD INCREASE AS STORMS APPROACH THE ARCO DESERT
AND INL COMPLEX.

LOCATIONS IMPACTED INCLUDE...
ARCO...GROUSE...INL...DARLINGTON...MOORE...BUTTE CITY AND HOWE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4410 11249 4369 11282 4333 11328 4368 11372
      4386 11343 4415 11319
TIME...MOT...LOC 2030Z 290DEG 22KT 4408 11317 4385 11336 4367 11359

JKEYES
Local storm report, Jun 30, 3:19 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
319 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     1 SSE ARCO              43.62N 113.30W
06/30/2016  M60 MPH          BUTTE              ID   MESONET

            ARCO ARL MESONET SITE.

&&

JKEYES
Local storm report, Jun 30, 3:28 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
328 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 ENE HOWE              43.78N 112.98W
06/30/2016  M11 MPH          BUTTE              ID   MESONET

            HOWE ARL MESONET SITE.

&&

JKEYES
Local storm report, Jun 30, 3:33 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
333 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     1 ENE HOWE              43.78N 112.98W
06/30/2016  M53 MPH          BUTTE              ID   MESONET

            HOWE ARL MESONET SITE.

&&

JKEYES
Local storm report, Jun 30, 3:38 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
338 PM MDT THU JUN 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     7 S HOWE                43.68N 113.01W
06/30/2016  M56 MPH          BUTTE              ID   MESONET

            BASE OF HOWE PEAK MESONET SITE.

&&

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:34 PM MDTSpecial Weather StatementPIHMadison41 min
Jun 29, 6:39 PM MDTSpecial Weather StatementPIHBingham, Minidoka51 min
Jun 30, 12:08 PM MDTSpecial Weather StatementPIHCuster52 min
Jun 30, 12:52 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer38 min
Jun 30, 1:27 PM MDTSevere Thunderstorm WarningPIHBlaine, Custer16 min
Jun 30, 1:32 PM MDTSpecial Weather StatementPIHCassia58 min
Jun 30, 1:55 PM MDTSpecial Weather StatementPIHButte35 min
Jun 30, 2:32 PM MDTSpecial Weather StatementPIHButte43 min
Jun 30, 2:54 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Power51 min
Jun 30, 3:13 PM MDTSevere Thunderstorm WarningPIHCassia24 min
Jun 30, 3:24 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Butte, Jefferson, Madison51 min
Jun 30, 4:30 PM MDTSpecial Weather StatementPIHBingham, Bonneville, Jefferson45 min
Jun 30, 5:15 PM MDTSpecial Weather StatementPIHBlaine45 min
Jun 30, 5:26 PM MDTSpecial Weather StatementPIHBonneville, Fremont, Madison, Teton49 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.